Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 30, NWS Sioux Falls, SD

May 12, 2023Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2023, 7:46 PM CDT for Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa; Union County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2023, 7:46 PM CDT (00:46 UTC)
Expired
May 12, 2023, 8:30 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:48 PM CDTTSTM WND GST 60North Sioux City, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS53 KFSD 130046
SVRFSD
IAC149-193-NEC043-051-SDC127-130130-
/O.NEW.KFSD.SV.W.0030.230513T0046Z-230513T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
746 PM CDT Fri May 12 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woodbury County in west central Iowa...
  Western Plymouth County in northwestern Iowa...
  Northern Dakota County in northeastern Nebraska...
  Northeastern Dixon County in northeastern Nebraska...
  Southern Union County in southeastern South Dakota...

* Until 830 PM CDT.

* At 746 PM CDT, a severe thunderstorm was located over North Sioux
  City, or near Sioux City, moving north at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Jefferson and Ponca State Park around 755 PM CDT.
  Elk Point around 805 PM CDT.

Other locations in the path of this severe thunderstorm include
Akron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Iowa...northeastern Nebraska...and southeastern
South Dakota.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4245 9640 4245 9666 4289 9678 4289 9631
TIME...MOT...LOC 0046Z 181DEG 30KT 4254 9651 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SST
2 follow-up statements
842 
WWUS53 KFSD 130110 RRA
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
810 PM CDT Fri May 12 2023

NEC043-051-130119-
/O.CAN.KFSD.SV.W.0030.000000T0000Z-230513T0130Z/
Dakota NE-Dixon NE-
810 PM CDT Fri May 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAKOTA AND
NORTHEASTERN DIXON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Iowa...and southeastern South Dakota.

LAT...LON 4253 9638 4259 9664 4289 9678 4289 9631
TIME...MOT...LOC 0109Z 183DEG 31KT 4280 9650 

$$

IAC149-193-SDC127-130130-
/O.CON.KFSD.SV.W.0030.000000T0000Z-230513T0130Z/
Woodbury IA-Plymouth IA-Union SD-
810 PM CDT Fri May 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN WOODBURY...WESTERN PLYMOUTH AND CENTRAL UNION
COUNTIES...

At 809 PM CDT, a severe thunderstorm was located near Akron, or 14
miles south of Hawarden, moving north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

60 mph winds were reported in North Sioux City at 748 pm CDT.

This severe thunderstorm will remain over mainly rural areas of
northwestern Woodbury, western Plymouth and central Union Counties,
including the following locations... Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Iowa...and southeastern South Dakota.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4253 9638 4259 9664 4289 9678 4289 9631
TIME...MOT...LOC 0109Z 183DEG 31KT 4280 9650 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Chapman
551 
WWUS53 KFSD 130131
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
831 PM CDT Fri May 12 2023

IAC149-193-SDC127-130139-
/O.EXP.KFSD.SV.W.0030.000000T0000Z-230513T0130Z/
Woodbury IA-Plymouth IA-Union SD-
831 PM CDT Fri May 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODBURY...
WESTERN PLYMOUTH AND CENTRAL UNION COUNTIES WILL EXPIRE AT 830 PM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm. Strong winds up to 
60 mph remain in effect in areas between Chatsworth and Akron, where 
a severe thunderstorm warning remains in effect until 845 pm.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Iowa...and southeastern South Dakota.

LAT...LON 4253 9638 4259 9664 4289 9678 4289 9631
TIME...MOT...LOC 0129Z 172DEG 18KT 4290 9652 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:36 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 12, 5:36 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
536 PM CDT Fri May 12 2023

.SHORT TERM...(This Evening through Saturday)
Issued at 214 PM CDT Fri May 12 2023

KEY MESSAGES

1. Severe threat, focused near the MO River, this evening may
feature all modes of severe weather. Tornado Watch in effect
through 9 pm.

2. Pockets of heavy rain with greatest concern for impacts over
urban areas and portions of Southwest Minnesota which have received
recent rainfall.

3. More thunderstorm chances again Saturday with a severe threat near
and especially east of I-29 perhaps developing by as early as
midday.

4. Quieter into next work week with warming temperatures.

This Afternoon into Overnight: Fairly vertically stacked low
currently evident on satellite imagery wobbles through central NE
this afternoon and into northeast NE by late this evening. Compact
forcing associated with this feature and tandem fronts has already
resulted in blossoming convection across central NE that will
continue to lift northward into the MO River Valley by early evening
and then weakening (at least as far as severe threat) as it lifts
north of I-90 overnight.

Severe Threat: Early questions regarding the degree of clearing that
could occur through late afternoon across northern NE into the MO
River and the implications of this on surface based as opposed to
elevated parcels seem to be somewhat answered. Visible satellite
imagery as of early afternoon suggest sufficient clouds breaks to
allow for surface solar insolation in a fairly narrow stripe across
this area. Should this maintain, would expect the potential for all
modes severe weather into our MO River Valley counties with good
backed surface winds currently noted. As this line lifts north,
suspect any surface based nature will diminish and result in
weakening trend with a more marginal wind/hail threat. Earlier
issued Tornado Watch through our lower counties seems justified
given the potentially potent low level shear profiles.

Heavy Rain Threat: Precipitation and soil moisture deficit maps still
show antecedent dry conditions across much of our area with portions
of southwest MN having received healthy rainfall totals a couple of
days ago and thus more susceptible. This should lend to the ability
to handle a bit more rainfall than typical which is also reflected
in ensemble streamflow response modeling. With this said, individual
CAMs as well as PMM and LPMM QPF from the HREF show the potential
for pockets locally in excess of 3-5 inches. Should these pockets
end up over an urban area or area with more saturated soils from
recent rains, certainly some potential for flash flooding concerns.
This may be somewhat enhanced Saturday across portions of southwest
MN which is also highlighted with the greatest shift-of-tails from
the ECMWF EFI. For this reason, issued a small Flood Watch for this
area in coordination with neighboring offices and will monitor for
any needed expansion. Outside of these previously mentioned areas,
probably more likely a threat of ponding of water in low lying areas
and response from flashier creeks and streams.

Saturday: Surface low doesn't make much progress, perhaps into
northwest IA by the second half of Saturday. Likely a day where we
start with more scattered showers and perhaps even drizzle again. By
late morning, a more congealed vort lobe pivots toward and east of I-
29 and should result in a more cohesive thunderstorm threat. Ongoing
convection and clouds will keep instability subdued but pattern
recognition suggest the potential for a all modes of severe weather
certainly still possible given the close proximity of the surface
low. Additionally, the potential for heavier rain and associated
impact across southwest MN may also remain.

.LONG TERM...(Saturday Night through Friday)
Issued at 214 PM CDT Fri May 12 2023

Sunday: Low eventually weakens and moves east but remaining lift
aided by right entrance region of the departing upper jet will keep
some shower chances around at least through the first half of the
day. Temperatures will be on the cool side, mainly in the 60s.

Monday through Thursday: Pattern looks to enter into a more dry and
less active pattern, at least through the first half of the work
week. Temperatures will warm back toward or into the 80s by the
middle of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 535 PM CDT Fri May 12 2023

Severe thunderstorms will lift into the MO River corridor through
the start of the TAF, then lift northward and weaken as they draw
closer to the I-90 corridor. The threat for scattered showers and
thunderstorms will linger into Saturday, though due to the
scattered nature of the activity, timing is rather hard to
predict.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch from Saturday afternoon through Sunday morning for
     MNZ071-072-080-081.

IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, May 12, 5:12 AM CDT, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
512 AM CDT Fri May 12 2023

IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-131015-
Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-
Yankton-Clay-Union-
512 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms are possible this morning. This activity
is not expected to be severe.

Strong to severe storms developing in Nebraska this afternoon will
lift north toward the Missouri River during the late afternoon and
evening. While the exact evolution and timing are uncertain, these
storms may be capable of very large hail up to tennis ball size,
damaging wind gusts to around 70 mph, and a few tornadoes. The most
favored window for severe storms is currently 4 pm to 10 pm, though
this window may be narrowed down further in future updates. Locally
heavy rainfall rates could produce ponding water, especially in urban
areas or locations with poor drainage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and storms will continue into Saturday. While the
risk of severe weather is lower, an isolated strong to severe storm
cannot be ruled out near or east of Interstate 29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm.

IAZ001>003-012>014-021-022-MNZ098-SDZ057>062-064>067-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Rock-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-
Turner-Lincoln-
512 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms are possible this morning. This activity
is not expected to be severe.

Strong to severe storms developing in Nebraska this afternoon will
lift north toward the Missouri River during the late afternoon and
early evening, then could continue north toward the I-90 corridor
after sunset. While the exact evolution and timing are uncertain,
some storms may be capable of large hail up to golf ball size and
damaging wind gusts to around 70 mph. The most favored window for
severe storms is currently 7 pm to 11 pm, though this window may be
narrowed down further in future updates. Locally heavy rainfall rates
could produce ponding water, especially in urban areas or locations
with poor drainage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers and storms will continue into Saturday. While the
risk of severe weather is lower, isolated strong to severe storms are
possible near or east of Interstate 29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and 11 pm.

MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-131015-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
512 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms are possible into the early afternoon.
This activity is not expected to be severe.

Strong to severe storms developing in Nebraska this afternoon will
lift north toward the Missouri River during the late afternoon and
early evening, then could continue north toward the I-90 corridor
after sunset. This activity is expected to weaken as it lifts further
north during the late evening and overnight, though an isolated
stronger storm capable of up to half dollar size hail will be
possible overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers and storms will continue into Saturday. While the
risk of severe weather is lower, isolated strong to severe storms are
possible near or east of Interstate 29. Locally heavy rainfall rates
within slow-moving storms could produce ponding water, especially in
urban areas or locations with poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:09 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDixon51 min
May 12, 7:27 PM CDTSevere Thunderstorm WarningFSDDakota33 min
May 12, 7:50 PM CDTSevere Thunderstorm WarningFSDDakota40 min
May 12, 7:55 PM CDTTornado WarningFSDDakota35 min
May 12, 8:16 PM CDTTornado WarningFSDPlymouth, Woodbury29 min
May 12, 8:17 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux28 min
May 12, 8:27 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury48 min
May 13, 11:02 AM CDTRiver Flood WarningFSDDickinson7 days
May 13, 1:48 PM CDTTornado WarningFSDBuena Vista27 min
May 13, 4:25 PM CDTTornado Warning Tornado observedFSDBuena Vista35 min
May 13, 4:36 PM CDTTornado WarningFSDBuena Vista24 min
May 12, 7:10 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Yankton35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.